Managing severe cutaneous reactions

Jan 01, 2005, 5:00am

Louisville, Ky.-Dermatologists are often faced with treating and managing severe cutaneous drug reactions.

Four groups of reactions, in particular, are: the Stevens-Johnson syndrome and toxic epidermal necrolysis spectrum; lupus-like syndromes; acute generalized exanthematous pustulosis; and drug-induced hypersensitivity syndromes, including drug reactions with eosinophilia and systemic symptoms, drug hypersensitivity syndrome and drug-induced pseudolymphoma, according to Jeffrey P. Callen, M.D., professor of medicine (dermatology) and chief, division of dermatology, University of Louisville, Ky.

SJS and TEN According to Dr. Callen, Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) spectrum overlap to form one spectrum of disease.

"It is a fairly rare reaction, occurring in about four persons, per million per year," he says. "And patients often are referred to specialized hospitals or burn units."

There are two groups of drugs that are major SJS/TEN offenders, including antibiotics - particularly, sulfonamides, aminopenicillins, quinolones, cephalosporins. The other group, for chronic disease, is made up of anticonvulsants, NSAIDs (oxicams) allopurinol and cortisone.

"There is something new that appeared in this year's literature that suggests a genetic predisposition to this condition (Nature 2004). There was a study from China showing there is a genetic marker for a specific drug, carbamazepine, that would induce SJS in patients," Dr. Callen says.

Patients who fare well after such reactions are usually those who are younger, have less body surface involvement, fewer associated diseases and are not septic, explains Dr. Callen.

The treatment, according to Dr. Callen, is to get patients off any drug causing the disease; however, the disease process often continues. These patients are usually managed in intensive care or burn units and are treated with supportive care, including fluid and electrolyte balance, nutrition and pain control. If they get an infection; then, they might be treated with antibiotics, Dr. Callen says.

"But we usually do not recommend that antibiotics are given, prophylactically," he cautions. "The most recent thing to consider is the use of intravenous immune globulin, but that is controversial."

Lupus-like syndromes When it comes to medications that cause lupus-like syndromes, Dr. Callen focuses on minocycline because dermatologists use the drug frequently to treat patients with acne and rosacea.

"There have been rare reports of minocycline inducing systemic diseases, particularly lupus-like syndrome," he tells Dermatology Times.

Major manifestation minocycline reactions are arthritis, fever, rashes, liver function abnormalities, pneumonias and serologic abnormalities.

The reaction is fully reversible once patients get off the drug, according to Dr. Callen. And while minocycline has been known to cause reactions, they are rare. In one case-controlled trial, researchers identified 29 cases in about 27,000 patients.

AGEP Acute generalized exanthematous pustulosis (AGEP) is an acute onset of a generalized pustular eruption, frequently associated with antibiotics - usually macrolides and the cephalosporin-like antibiotics. It can mimic TEN or pustular psoriasis.

Drug-induced hypersensitivity Drug-induced hypersensitivity is a triad of fever, skin rash and internal organ involvement, which includes swelling of the lymph nodes and hepatitis.

"It is frequent with anticonvulsants and more frequent with people of color, African Americans, particularly," according to Dr. Callen. "There can also be hematologic abnormalities, including neutrophilia, eosinophilia, atypical lymphocytosis and aplastic anemia. You take the patients off of the drug and, usually, they rapidly resolve. Sometimes, you might have to use cortisone," he says.